Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Periodic potentials with minimal energy bands
HTML articles powered by AMS MathViewer

by Mark S. Ashbaugh and Roman Svirsky PDF
Proc. Amer. Math. Soc. 114 (1992), 69-77 Request permission


We consider the problem of minimizing the width of the lowest band in the spectrum of Hill’s equation, $- u'' + q\left ( x \right )u = \lambda u$ on $\mathbb {R}$ with $q\left ( {x + 1} \right ) = q\left ( x \right )$ for all $x \in \mathbb {R}$, when the potential function $q$ is allowed to vary over a ball of radius $M > 0{\text { in }}{L^\infty }$. We show that minimizing potentials ${q_ * }$ exist and that, when considered as functions on the circle, they must have exactly one well on which ${q_ * }\left ( x \right )$ must equal $- M$ and one barrier on which ${q_ * }\left ( x \right )$ must equal $M$; these are the only values that ${q_ * }$ can assume (up to changes on sets of measure zero). That is, on the circle there is a single interval where ${q_ * }\left ( x \right ) = M$ and on the complementary interval ${q_ * }\left ( x \right ) = - M$. These results can be used to solve the problem of minimizing the gap between the lowest Neumann eigenvalue and either the lowest Dirichlet eigenvalue or the second Neumann eigenvalue for the same equation restricted to the interval $[0,1]$.
  • Mark S. Ashbaugh, Optimization of the characteristic values of Hill’s equation subject to a $p$-norm constraint on the potential, J. Math. Anal. Appl. 143 (1989), no. 2, 438–447. MR 1022545, DOI 10.1016/0022-247X(89)90050-4
  • M. S. Ashbaugh and E. M. Harrell, Potentials having extremal eigenvalues subject to $p$-norm constraints (Proc. 1984 Workshop on Spectral Theory of Sturm-Liouville Differential Operators) (H. G. Kaper and A. Zettl, eds.), ANL-84-73, Argonne National Laboratory, Argonne, IL, 1984, pp. 19-29. (Available from National Technical Information Service, Springfield, VA.)
  • Mark S. Ashbaugh and Evans M. Harrell II, Maximal and minimal eigenvalues and their associated nonlinear equations, J. Math. Phys. 28 (1987), no. 8, 1770–1786. MR 899179, DOI 10.1063/1.527488
  • Mark S. Ashbaugh, Evans M. Harrell II, and Roman Svirsky, On minimal and maximal eigenvalue gaps and their causes, Pacific J. Math. 147 (1991), no. 1, 1–24. MR 1081670
  • Jean Dieudonné, Infinitesimal calculus, Hermann, Paris; Houghton Mifflin Co., Boston, Mass., 1971. Translated from the French. MR 0349286
  • Henrik Egnell, Extremal properties of the first eigenvalue of a class of elliptic eigenvalue problems, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 14 (1987), no. 1, 1–48. MR 937535
  • E. L. Ince, Ordinary Differential Equations, Dover Publications, New York, 1944. MR 0010757
  • Tosio Kato, Perturbation theory for linear operators, 2nd ed., Grundlehren der Mathematischen Wissenschaften, Band 132, Springer-Verlag, Berlin-New York, 1976. MR 0407617
  • Wilhelm Magnus and Stanley Winkler, Hill’s equation, Dover Publications, Inc., New York, 1979. Corrected reprint of the 1966 edition. MR 559928
  • Michael Reed and Barry Simon, Methods of modern mathematical physics. I. Functional analysis, Academic Press, New York-London, 1972. MR 0493419
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34L40, 34B24, 34L15
  • Retrieve articles in all journals with MSC: 34L40, 34B24, 34L15
Additional Information
  • © Copyright 1992 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 114 (1992), 69-77
  • MSC: Primary 34L40; Secondary 34B24, 34L15
  • DOI:
  • MathSciNet review: 1089400